Opioid overdose reversals using naloxone in New York City by people who use opioids: Implications for public health and overdose harm reduction approaches from a qualitative study

Adverse reactions to naloxone, such as withdrawal symptoms and aggression, are widely recognised in the literature by pharmaceutical manufacturers and clinical practitioners as standard reactions of individuals who are physically dependent upon opioid drugs following the reversal of potentially fatal opioid overdose. This paper seeks to provide a differentiated view on reactions to naloxone that may have important implications for public health and harm reduction approaches.

Conclusion: Physical and psychological reactions to naloxone should not be understood exclusively as a consequence of acute, opioid-related, withdrawal symptoms. The three distinct and interconnected reversal outcomes identified in this study are considered from a harm reduction policy perspective and are further framed by concepts associated with ‘mediated toxicity’ (i.e., harm triggered by medicine). The overall conclusion is that harm reduction training programmes that are aligned to the policy and practice of take home naloxone may be strengthened by including awareness and training in how to best respond to ‘rage’ associated with overdose reversal following naloxone administration by people who use opioids and other laypersons.

Read research

This website has been made possible through the provision of an arm length/unrestricted educational grant from Ethypharm. Ethypharm do not control and are not liable for any of the content placed, or any of the claims that may be made, on this site.

HIT